SCIRP Mobile Website
Paper Submission

Why Us? >>

  • - Open Access
  • - Peer-reviewed
  • - Rapid publication
  • - Lifetime hosting
  • - Free indexing service
  • - Free promotion service
  • - More citations
  • - Search engine friendly

Free SCIRP Newsletters>>

Add your e-mail address to receive free newsletters from SCIRP.

 

Contact Us >>

Article citations

More>>

Takadera, T., Matsud, I. and Ohyashiki, T. (1999) Apoptotic Cell Death and Caspase-3 Activation Induced by N-Methyl-D-Aspartate Receptor Antagonists and Their Prevention by Insulin-Like Growth Factor I. Journal of Neurochemistry, 73, 548-556.
https://doi.org/10.1046/j.1471-4159.1999.0730548.x

has been cited by the following article:

  • TITLE: Antiepileptic Drug-Induced Apoptosis Was Prevented by L-Type Calcium Channel Activator in Cultured Rat Cortical Cells

    AUTHORS: Tsuneo Takadera, Masashi Aoki, Naruto Nakanishi

    KEYWORDS: Antiepileptic Drug, Valproate, Carbamazepine, L-Type Calcium Channel, Glycogen Synthase Kinase-3, Apoptosis

    JOURNAL NAME: Open Journal of Apoptosis, Vol.6 No.2, April 10, 2017

    ABSTRACT: Experimental data have shown that antiepileptic drugs cause neurodegeneration in developing rats. Valproate (VPA) is the drug of choice in primary generalized epilepsies, and carbamazepine (CBZ) is one of the most prescribed drugs in partial seizures. These drugs block sodium channels, thereby reducing sustained repetitive neuronal firing. The intracellular mechanisms whereby AEDs induce neuronal cell death are unclear. We examined whether AEDs induce apoptotic cell death in cultured cortical cells and whether calcium ions are involved in the AED-induced cell death. VPA and CBZ increased apoptotic cell death and induced morphological changes that were characterized by cell shrinkage and nuclear condensation or fragmentation. Incubation of cortical cultures with VPA or CBZ decreased phospho-Akt levels. CBZ decreased the intracellular calcium levels. On the other hand, FPL64176, an L-type calcium channel activator, increased the intracellular calcium levels and prevented the AED-induced apoptosis. Glycogen synthase kinase-3 inhibitors, such as alsterpaullone and azakenpaullone, prevented the AED-induced apoptosis. These results suggest that intracellular calcium level changes are associated with AEDs and apoptosis and that the activation of glycogen synthase kinase-3 is involved in the death of rat cortical neurons.